Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 503, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2005, 4:25 PM CDT for Simpson County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 4:25 PM CDT (21:25 UTC)
- Expired
- Aug 12, 2005, 5:19 PM CDT
- In force
- 54 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 43 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2222 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 122126 SVRJAN MSC127-122215- /O.NEW.KJAN.SV.W.0503.050812T2125Z-050812T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 425 PM CDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI * UNTIL 515 PM CDT * AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LORMAN...AND BUILDING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LORMAN AND 6 MILES SOUTHWEST OF PINOLA BY 430 PM CDT LAT...LON 3198 8999 3195 9015 3176 9010 3178 8981 $$ 40
1 follow-up statement
000 WWUS54 KJAN 122219 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 518 PM CDT FRI AUG 12 2005 MSC127-122228- /O.EXP.KJAN.SV.W.0503.000000T0000Z-050812T2215Z/ SIMPSON MS- 518 PM CDT FRI AUG 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SIMPSON COUNTY EXPIRED AT 515 PM CDT... AT 515 PM...THUNDERSTORMS HAD MOVED OUT OF THE COUNTY. LAT...LON 3198 8999 3195 9015 3176 9010 3178 8981 $$ 40
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:05 PM CDT, 20 minutes earlier.
Area forecast discussion, Aug 12, 4:05 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 405 PM CDT FRI AUG 12 2005 .DISCUSSION... NUMEROUS SHOWERS AND THUNDERSTORMS HAVE BEEN FORMING THIS AFTERNOON ACROSS PORTIONS OF CENTRAL MISSISSIPPI...MAINLY COINCIDENT WITH A WEAK LOW LEVEL CONVERGENT BOUNDARY AND MINOR DEFORMATION ALOFT ASSOCIATED WITH FLOW AROUND A TUTT LOW CLOSING IN FROM THE SOUTH. MEANWHILE...DRIER AIR FILTERING IN FROM THE WEST IN ANTICYCLONIC LOW LEVEL FLOW IS SUPPRESSING CONVECTIVE DEVELOPMENT TO ISOLATED AT BEST WEST OF THE NATCHEZ TRACE CORRIDOR. TEMPERATURES HAVE BEEN VERY WARM WHERE PRECIPITATION HAS BEEN SCARCE WITH UPPER 90S REGISTERED UP IN PORTIONS OF THE ARKLAMISS DELTA. FOR THIS EVENING...NUMEROUS STORM OUTFLOW BOUNDARIES ALREADY ON THE MOVE WILL CONTINUE TO KICK UP AT LEAST ISOLATED CONVECTION ACROSS MOST OF THE FORECAST AREA THROUGH EARLY THIS EVENING. I ANTICIPATE ACTIVITY WILL BE MOST ABUNDANT AFTER 00Z IN EASTERN MISSISSIPPI WHERE THE ATMOSPHERE REMAINS VERY UNSTABLE AND RELATIVELY UNTAPPED THUS FAR. I SUSPECT STRONG CONVECTION WILL CONTINUE TO OCCUR THROUGH AT LEAST 7 OR 8 PM AS THE RATHER HIGH INSTABILITY LEVELS (SB CAPES NEAR 3500 J/KG) TAKE A WHILE TO SUBSIDE. OTHERWISE...LOOK FOR MOST...IF NOT ALL...OF THE PRECIP TO BE GONE BY MIDNIGHT WITH LOTS OF CONVECTIVE DEBRIS HANGING ABOUT THROUGH THE NIGHT. LOWS WERE KEPT NEAR MAV GUIDANCE WITH MINIMAL FOG OR LOW CLOUD DEVELOPMENT ANTICIPATED DUE TO THE MENTIONED CONVECTIVE DETRITUS BEING ABOUT. FOR SATURDAY...LOWER LEVEL ANTICYCLONIC FLOW WILL EDGE FURTHER EAST INTO THE FORECAST AREA...BRINGING DRIER AIR (AND LOWER PRECIPITABLE WATER VALUES) WITH IT. THE TUTT LOW WHICH IS ENHANCING CONVECTION THIS AFTERNOON WILL BE LOCATED FURTHER TO THE NORTH TOMORROW WITH THE FAVORABLE EAST AND SOUTHEAST QUAD OF THE FEATURE OVER MOB AND BHMS AREAS. ANY LOW LEVEL CONVERGENCE SHOULD BE CONFINED TO MAINLY FAR EASTERN ZONES AND POPS WERE PUT IN CHANCE RANGE HERE. ELSEWHERE...POPS WERE KEPT IN SLIGHT CHANCE RANGE (OR LESS IN THE ARKLAMISS DELTA) WHERE DRY AIR AND SUBSIDENCE MAY END UP RULING THE DAY. MAV POP NUMBERS ARE VERY PESSIMISTIC THOUGH...AND I COULD NOT GO QUITE THAT PESSIMISTIC GIVEN RECENT TRENDS AND EXPECTED LACK OF CAPPING. ENDED UP UPPING THOSE NUMBERS BY 10 TO 15 POINTS. TEMPERATURES WILL BE VERY WARM FOR TOMORROW WITH UPPER 90S SPREADING A LITTLE FURTHER EAST AND SOUTH AND MOST AREAS AT LEAST GETTING INTO THE MID 90S. /BB/ SUNDAY AND MONDAY...DECENT AGREEMENT EXHIBITED AMONGST THE SHORT RANGE MODELS. TUTT LOW WILL CONTINUE TO SLIDE NORTHEAST INTO NW GA ON SUNDAY AND WEAK WEST-SOUTHWESTERLY FLOW WILL DEVELOP IN ITS WAKE AS BROAD RIDGING BEGINS TO BUILD OVER THE LOWER MS RIVER VALLEY REGION. 925/850MB TEMPS ARE CONDUCIVE TO CONTINUED LOW/MID 90F HIGH TEMPS ACROSS THE AREA...AND WITH DECENT LOW LEVEL MOISTURE LINGERING OVER THE AREA AND A FEW WEAK IMPULSES IN THE FLOW ALOFT...HAVE MAINTAINED SLIGHT CHC/LOW END CHC POPS. HIGHEST POPS (NEAR CLIMO) HAVE BEEN PLACED OVER EASTERN/SOUTHERN ZONES. MAVMOS TEMPS STILL SUGGESTING UPPER 90S/NEAR 100F IN THE DELTA REGION AGAIN THIS RUN. THIS HAS BEEN A CONSISTENT ISSUE WITH THE GFS SO FAR THIS SUMMER. WHEN 850MB TEMPS ARE PROGGED IN THE LOW 20S C (AS IS THE CASE HERE)...MAV HAS BEEN TOO AGGRESSIVE IN WARMING KGLH/KTVR/KGWO. THUS HAVE CUT TEMPS AT THESE SITES BY A FEW DEGREES TO MAINTAIN A MID 90S MANTRA. TUESDAY THROUGH FRIDAY...LATEST MED RANGE GUIDANCE AND ENSEMBLES OFFERING LITTLE CHANGE TO THE FORECAST FOR THIS PERIOD. THE REGION WILL BE LOCKED UNDER RIDGING ALOFT WITH A BERMUDA HIGH PRESSURE GAINING CONTROL AT THE SFC. 850MB TEMPS WILL REMAIN IN THE UPPER TEENS TO AROUND 20C...SUPPORTING TYPICAL SUMMER HEAT IN THE 92-96 F RANGE. 700MB TEMPS WILL ALSO BE ON THE RISE UNDER THE RIDGE... BETWEEN 8 AND 10 C. THESE FEATURES ALONE WILL NOT BE ABLE TO TOTALLY THWART AFTERNOON CONVECTIVE DEVELOPMENT GIVEN CONTINUED SFC DEWPOINTS IN THE LOWER 70S. HOWEVER...WEAK TO NIL FLOW ALOFT WITH THE RIDGE AXIS NEARLY ON TOP OF THE AREA IMPLIES SLOW MOVING/DRIFTING MOVEMENT TO ANYTHING THAT DEVELOPS. THUS HAVE HELD POPS DOWN AT OR BELOW CLIMO IN THE SLIGHT CHC TO LOW END CHC CATEGORY./GAGAN/ && .AVIATION... LOTS OF CONVECTIVE DEBRIS AROUND THIS EVENING WILL LIMIT FOG AND LOW CLOUD DEVELOPMENT...ALTHOUGH ISOLATED LIFR FLIGHT CONDITIONS CANNOT BE RULED OUT AT ANY STATION AFTER MIDNIGHT. HOWEVER...EXPECT PREVAILING MVFR MAINLY AFTER MIDNIGHT IN MOST AREAS WITH TEMPORARY IFR AT MEI...JAN AND HBG AROUND DAWN. MOST OF THE AFTERNOON STORM DEVELOPMENT TOMORROW SHOULD OCCUR AT JAN...MEI AND HBG. /BB/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM:BRYANT LONG TERM:GAGAN
Hazardous weather outlook, Aug 12, 3:39 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 339 PM CDT FRI AUG 12 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 132039- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 339 PM CDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE FORECAST AREA. THE MAIN RISK WITH THE STRONGER STORMS WILL BE WIND GUSTS UP TO 50 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. VERY ISOLATED INTENSE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON...BUT MAINLY ALONG AND EAST OF THE NATCHEZ TRACE CORRIDOR. AGAIN...THE MAIN RISK WITH THE STRONGER STORMS DURING THIS TIME PERIOD WILL BE WIND GUSTS UP TO 50 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE ATMOSPHERE ACROSS MOST OF THE REGION EARLY THIS EVENING...AND AGAIN TOMORROW AFTERNOON...WILL BE MODERATELY TO HIGHLY UNSTABLE...FUELING A FEW VIGOROUS THUNDERSTORMS. LOW VALUES OF WIND SHEAR WILL RESULT IN PULSE CONVECTION WHICH IS GENERALLY JUST CAPABLE OF BRIEF WIND GUSTS AND EPISODES OF FREQUENT CLOUD TO GROUND LIGHTNING. ...FLOODING... DUE TO THEIR RELATIVELY SLOW MOVEMENT...STRONGER THUNDERSTORMS ALONG AND EAST OF THE NATCHEZ TRACE CORRIDOR MAY PRODUCE 1 TO 2 INCHES OF RAINFALL WITHIN A SHORT AMOUNT OF TIME EARLY THIS EVENING...AND AGAIN SATURDAY AFTERNOON. THIS MAY RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH FRIDAY...AUGUST 19. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 12, 2:43 PM CDT, 1 hour 42 minutes before
MSZ029-030-032-033-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 243 PM CDT FRI AUG 12 2005 ...STRONG THUNDERSTORMS MOVING INTO NORTHEAST MISSISSIPPI... AT 240 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 18 MILES NORTHEAST OF EUPORA...MOVING SOUTH AT 10 MPH. THE STORMS SHOULD APPROACH THE WEBSTER/CHOCTAW COUNTY LINE EAST OF EUPORA AROUND 4 PM CDT. FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND MARBLE SIZED HAIL IS POSSIBLE WITH THIS STORM. A FEW TREE LIMBS AND A STRAY TREE OR TWO MAY BE BLOWN DOWN FROM THESE WIND GUSTS. OTHER STORMS MAY DEVELOP WITHIN THIS CLUSTER AND BUILD INTO PORTIONS OF CLAY AND OKTIBBEHA COUNTIES AS WELL. MOVE INDOORS TO A PLACE OF SAFETY WHEN THUNDERSTORMS APPROACH YOUR AREA. CRAVEN
Special weather statement, Aug 12, 2:53 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 253 PM CDT FRI AUG 12 2005 MSZ049-122100- RANKIN- 253 PM CDT FRI AUG 12 2005 ...STRONG THUNDERSTORMS DRIFTING SLOWLY SOUTHWEST ACROSS NORTHERN RANKIN COUNTY... AT 245 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A FEW THUNDERSTORMS OVER EXTREME NORTHERN RANKIN COUNTY...DRIFTING SOUTHWEST AROUND 10 MPH. THESE STORMS SHOULD AFFECT THE SANDHILL...LEESBURG...AND FANNIN COMMUNITIES THROUGH 4 PM. EXPECT OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...TORRENTIAL DOWNPOURS AND BRIEF WIND GUSTS UP TO 45 MPH. IN ADDITION...SMALL HAIL MAY OCCUR WITH THESE CELLS. REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING THUNDERSTORMS. 40
Local storm report, Aug 12, 3:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL MAGEE 31.87N 89.73W
08/12/2005 0.25 INCH SIMPSON MS EMERGENCY MNGR
&&
CAMPBELLSpecial weather statement, Aug 12, 3:55 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 355 PM CDT FRI AUG 12 2005 MSZ054>056-122145- COPIAH-SIMPSON-SMITH- 355 PM CDT FRI AUG 12 2005 ...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER SIMPSON...SMITH AND COPIAH COUNTIES... AT 355 PM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED THUNDERSTORMS STRETCHING FROM NEAR CRYSTAL SPRINGS...TO TO MAGEE... TO HOMEWOOD. THE STORMS WERE SOUTH AROUND 10 MPH. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...WIND GUSTS UP TO 45 MPH AND SMALL HAIL. REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING THUNDERSTORMS. 7
Special weather statement, Aug 12, 4:07 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 407 PM CDT FRI AUG 12 2005 MSZ032-033-038-122200- CHOCTAW-OKTIBBEHA-WINSTON- 407 PM CDT FRI AUG 12 2005 ...STRONG THUNDERSTORMS WERE SLOWLY DRIFTING SOUTH OVER CHOCTAW...OKTIBBEHA AND WINSTON COUNTIES... AT 407 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORMS NEAR STURGIS MOVING SOUTH NEAR 10 MPH. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...WIND GUSTS UP TO 45 MPH AND SMALL HAIL. REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING THUNDERSTORMS. 7
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:04 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 56 min |
| Aug 12, 4:23 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 67 min |
| Aug 12, 5:00 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 45 min |
| Aug 12, 5:08 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 67 min |
| Aug 12, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 62 min |
| Aug 12, 5:46 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 49 min |
| Aug 12, 6:12 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 48 min |
| Aug 12, 6:42 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 54 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.